• Is losing your hair a side effect of Interferon?

    Asked by KRBaum on Wednesday, November 14, 2012

    Is losing your hair a side effect of Interferon?

    I'm stage 3B and just finished a lymph node dissection surgery. I have to take interferon and have heard TONS of horror stories. Recently, I heard someone say their hair started thinning and they just buzzed it because it was falling out. Is this true? Also, someone told me they almost died on it - can that happen? I'm SO nervous about starting this drug, and do NOT want to have the port surgery (I'm so tired of surgeries) which seems painful. I'm also worried about work, I love my job and work full-time right now. Can I work the first four weeks of Interferon treatment? Any info will help! Thank you!!

    6 Answers from the Community

    6 answers
    • Clyde's Avatar

      I sense you are in a panic. Take a deep breath and try to calm yourself. Cancer is scary, but the best way to deal with this is from as objective a place as possible. I've had almost the same experience as you in regard to diagnosis and surgeries. I have lost some slight movement of my arm but this is slowly getting better. The worst has been the swelling in that arm, some all the time but a great deal after a lot of excercise or work. But it has always gone down with rest. I did a pro and con comparison list in regard to changes this diagnosis has brought me. Things didn't look so bad when I saw it in print. I can't comment on the Interferon as I didn't choose that route. You will always have the fear of the cancer with you. Don't let the fear control you.

      Cancer is like snowflakes. It is never exactly the same for any two people so don't grasp at something because it worked for one person because that is no guarantee it will work for all. Educate yourself on what is happening with research so you can ask your Dr questions and make informed decisions. View the snake oil salesmen with caution, there are no miracle cures but there are things you can do. First is to listen to your Drs but get a second opinion if you want. Find a good shrink. Someone totally outside your circle whom you can say anything too without fear. You'll be amazed at how ridiculous some of our fears sound when spoken aloud. It will help with your peace of mind. Avoid talking about your illness with friends and family. They're scared too and while well meaning may not be very helpful with their advice.

      Eat properly. No fad diets or drastic changes. Drastic changes in diet can throw your body into a tailspin. Stop doing things you know for a fact are bad for you. Stop smoking, no sun without sunscreen or at all, drink in moderation, no unneccessary meds and make sure any homeopathics you take aren't going to interfere with the meds your Dr gave you.

      Don't think of this as a death sentence. Its a bump in the road that we have to deal with.

      almost 4 years ago
    • Harry's Avatar

      Side effects vary so much that it is very hard to predict them. Your doctor can tell you what side effects to expect or are possible, but even he can't tell you exactly what you will experience. If you are concerned about hair loss (and I know that this is different for a 30 year old woman than for a 65 year old man), look into wigs. Others here have suggested particular wigs as being effective. I know, that's not your image of yourself, but it's better than getting worked up over the possibility.

      almost 4 years ago
    • StrongSteph's Avatar

      I was in full blown chemo with my interferon shots and personally lost all my hair. I definitely agree with the advice to ask your doctor. Your questions are valid! I know I asked those questions and most people with cancer wonder what will happen. You are going to get through this! You may need to not work, and rest. BUT your LIFE IS WORTH it! Take Care of YOU! I know this fear you are feeling, I have been there,take good care!! Luv and support from across the country is being sent your way. Steph

      almost 4 years ago
    • booboo's Avatar

      I lost a lot of my hair while taking interferon. It got very thin and brittle and came out in handfuls. I used scarves, hats and sometimes wigs, and I cut my remaining hair really short. But hair grows back, so look at this as a temporary inconvenience.

      Interferon is tough. It affected me like a very bad case of flu. I was able to work for a while, but eventually I had to take medical leave to complete my treatment.

      The port surgery was not bad at all, and having the port was really convenient. It will save you having your arms poked with needles all the time.

      Good luck to you.

      almost 4 years ago
    • AndreaS13's Avatar

      My comments are similar to what BooBoo listed. The port implantation was not difficult, even after major surgery to deal with the melanoma tumors. I did have to stay home from work for the first month of "high dose" daily Interferon therapy. It was like having a real bad flu and I did loose weight from lack of eating since everything tasted funny. I did have some thinning out of my hair, so I washed it less, didn't wear ponytails and was careful brushing. But it grew back even longer than when I started! It is a scary treatment but is important for prevention of reacurrance. I just celebrated 7 years cancer free and as stage IIIC. Best of luck to you!

      almost 4 years ago
    • daca1964's Avatar


      My hair only thinned it didn't fall out. It was mild compared to chemo or radiation. So no fear there.

      Good Luck

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more skin cancer - melanoma questions.  Also, don't forget to check out our Skin Cancer - Melanoma page.